Open Access
Translator Disclaimer
March, 2004 Transitive flows on manifolds
Víctor Jiménez López, Gabriel Soler López
Rev. Mat. Iberoamericana 20(1): 107-130 (March, 2004).

Abstract

In this paper we characterize manifolds (topological or smooth, compact or not, with or without boundary) which admit flows having a dense orbit (such manifolds and flows are called transitive) thus fully answering some questions by Smith and Thomas. Namely, it is shown that a surface admits a transitive flow (which can be got smooth) if and only if it is connected and it is neither homeomorphic to the sphere nor the projective plane nor embeddable in the Klein bottle (or, alternatively, if it is connected and includes two orientable topological circles intersecting transversally at exactly one point). We also prove that any (connected) manifold with dimension at least 3 admits a transitive flow, which can be got smooth if the manifold admits a smooth structure. In particular, this allows us to characterize $\omega$-limit sets with nonempty interior for flows in a given $n$-manifold (as they can be described by the property of being the closure of its transitive $n$-submanifolds).

Citation

Download Citation

Víctor Jiménez López. Gabriel Soler López. "Transitive flows on manifolds." Rev. Mat. Iberoamericana 20 (1) 107 - 130, March, 2004.

Information

Published: March, 2004
First available in Project Euclid: 2 April 2004

zbMATH: 1063.54032
MathSciNet: MR2076774

Subjects:
Primary: 37C70
Secondary: 34C05 , 37C10

Keywords: Manifold , transitive flow

Rights: Copyright © 2004 Departamento de Matemáticas, Universidad Autónoma de Madrid

JOURNAL ARTICLE
24 PAGES


SHARE
Vol.20 • No. 1 • March, 2004
Back to Top